|What could cause Stiff Ankles
Sep 28, 2011
I have read a number of forums about this topic and none of them seem to answer my question satisfactorily...that is to say that each of the situations presented had other conditions which were inapplicable to my situation.
I am a 42 year old white male with HIV (undetectable-on meds for 12+ years). I have some facial wasting, but I am in great physical shape and have no other side effects that I know of. Recently, I have been having moderate to severe pain in my ankles. It's different from shin-splints (which I have had before) in so much as my ankles are really stiff, tight, and painful, but not jarring or sudden like shin-splints. Plus the pain is in both ankles, though they are not swollen.
If I am up and moving around, there are no problems, but if I rest for any length of time (say 30 minutes or more), it is nearly impossible to stand up from the stiffness and pain. I drink a ton of water every day and I eat healthy and take my meds regularly. I sleep every night at least 6 - 8 hours. When I wake in the morning, however, I have to spend the first half hour or more stretching my calves and legs from severe cramps that I get first thing in the morning--mostly in my calves and thighs (like a Charley Horse).
No amount of liquid has helped and I have tried heat/cold packs, alternating heat/cold, topical remedies, stretching exercises, modifying my diet, and nothing helps. Could this be the beginning of peripheral neuropathy and what can I do about this miserable situation?
| Response from Dr. Henry
HIV or drug related peripheral neuropathy would rarely localize first to the ankles sparring toes/feet. A good joint exam focusing on the ankles/leg muscles (perhaps by a rheumatologist or a podiatrist)is recommended to localize what particular anatomic structures are involved. That may need to be supplemented by appropriate X-rays/blood tests depending on the findings. Ankle/foot pain is fairly common in the general population and has not been a particular issue in HIV+ patients doing well on treatment. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.